Alert archive / Oregon / High Wind Warnings in 2022
High Wind Warning 7, NWS Medford, OR
NWS Medford, OR issued this high wind warning at Apr 20, 2022, 5:46 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Apr 20, 2022, 7:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2022, 5:46 AM PDT (12:46 UTC)
- In effect from
- Apr 20, 2022, 7:00 AM PDT
- Expired
- Apr 20, 2022, 1:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451 WWUS76 KMFR 201246 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 546 AM PDT Wed Apr 20 2022 ORZ021-022-202000- /O.NEW.KMFR.HW.W.0007.220420T1400Z-220420T2000Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Gold Beach and Ophir 546 AM PDT Wed Apr 20 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Immediate coastline, headlands, and higher coastal terrain from Cape Blanco southward, including Gold Beach and Port Orford. * WHEN...Until 1 PM PDT this afternoon. * IMPACTS...Strong winds could damage trees and result in power outages. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are most likely this morning, but thunderstorms this afternoon could bring additional periods of strong winds. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ084-085-ORZ029>031-202215- /O.CON.KMFR.WI.Y.0011.220420T2100Z-220421T0500Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Dorris, Macdoel, Lookout, Adin, Canby, Davis Creek, Likely, Altamont, Olene, Klamath Falls, Adel, Lakeview, New Pine Creek, Valley Falls, and Fort Rock 546 AM PDT Wed Apr 20 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties and and mountains across eastern Modoc County, including MacDoel, Tionesta, and the Warner Mountains Modoc County. In Oregon, Klamath County and much of Lake County, including Paisley and Summer Lake. This also includes highway 31 between Valley Falls and Silver Lake, portions of highway 395 north of Valley Falls. Klamath Basin including portions of Highways 140 and 97, Klamath Falls, Bonanza, Worden and Lakeview. * WHEN...From 2 PM this afternoon to 10 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ081-202215- /O.CON.KMFR.WI.Y.0011.220420T1500Z-220421T0000Z/ Central Siskiyou County- 546 AM PDT Wed Apr 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Shasta Valley. The strongest winds will be in the vicinity of Weed Airport, including nearby Interstate 5. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ023>026-202215- /O.CON.KMFR.WI.Y.0011.220420T1500Z-220421T0000Z/ Central Douglas County-Eastern Curry County and Josephine County- Eastern Douglas County Foothills-Jackson County- Including the cities of Roseburg, Winchester, Sutherlin, Umpqua, Green, Grants Pass, Merlin, Wilderville, Toketee Falls, Medford, and Ashland 546 AM PDT Wed Apr 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...South to southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Much of Douglas, Jackson, and Josephine Counties and Eastern Curry County, including Interstate 5, Highway 199, Roseburg, Medford, Grants Pass, and Cave Junction. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and power outages may result. * ADDITIONAL DETAILS...Heavier showers and any thunderstorms will be the main cause of strong winds today, but winds will be lighter in between showers and storms. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
199 WWUS76 KMFR 201954 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1254 PM PDT Wed Apr 20 2022 ORZ021-022-202100- /O.EXP.KMFR.HW.W.0007.000000T0000Z-220420T2000Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Gold Beach and Ophir 1254 PM PDT Wed Apr 20 2022 ...HIGH WIND WARNING WILL EXPIRE AT 1 PM PDT THIS AFTERNOON... Gusty winds from showers and thunderstorms are still possible through this evening, but widespread strong winds are not expected. $$ CAZ084-085-ORZ029>031-210500- /O.CON.KMFR.WI.Y.0011.220420T2100Z-220421T0500Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Dorris, Macdoel, Lookout, Adin, Canby, Davis Creek, Likely, Altamont, Olene, Klamath Falls, Adel, Lakeview, New Pine Creek, Valley Falls, and Fort Rock 1254 PM PDT Wed Apr 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties and and mountains across eastern Modoc County, including MacDoel, Tionesta, and the Warner Mountains Modoc County. In Oregon, Klamath County and much of Lake County, including Paisley and Summer Lake. This also includes highway 31 between Valley Falls and Silver Lake, portions of highway 395 north of Valley Falls. Klamath Basin including portions of Highways 140 and 97, Klamath Falls, Bonanza, Worden and Lakeview. * WHEN...Until 10 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ081-210000- /O.CON.KMFR.WI.Y.0011.000000T0000Z-220421T0000Z/ Central Siskiyou County- 1254 PM PDT Wed Apr 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Shasta Valley. The strongest winds will be in the vicinity of Weed Airport, including nearby Interstate 5. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ023>026-210000- /O.CON.KMFR.WI.Y.0011.000000T0000Z-220421T0000Z/ Central Douglas County-Eastern Curry County and Josephine County- Eastern Douglas County Foothills-Jackson County- Including the cities of Roseburg, Winchester, Sutherlin, Umpqua, Green, Grants Pass, Merlin, Wilderville, Toketee Falls, Medford, and Ashland 1254 PM PDT Wed Apr 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...South to southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Much of Douglas, Jackson, and Josephine Counties and Eastern Curry County, including Interstate 5, Highway 199, Roseburg, Medford, Grants Pass, and Cave Junction. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and power outages may result. * ADDITIONAL DETAILS...Heavier showers and any thunderstorms will be the main cause of strong winds today, but winds will be lighter in between showers and storms. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Apr 20, 4:59 AM PDT, 47 minutes earlier.
Area forecast discussion, Apr 20, 4:59 AM PDT, 47 minutes before
Area Forecast Discussion
National Weather Service Medford OR
459 AM PDT Wed Apr 20 2022
Updated AVIATION Section
.DISCUSSION...Morning satellite imagery is showing a potent
frontal system offshore that will move onshore later this morning
(15-18z). We are expecting some impactful weather, primarily the
winds, but also rain, mountain snow and the chance for some strong
thunderstorms.
Winds are picking up over the coastal waters at this early hour
and will become quite strong there as the front nears the coast.
Some of these strong winds will move onshore closer to daybreak.
Pressure gradient OTH-ACV is approximately -6 mb, which is not
quite where it needs to be for a high wind warning, but synoptic
winds just above the ground are in the 45-55 kt range. We're
thinking some places along the coast will have wind gusts of 55
mph this morning with winds >=60 mph at the headlands. If
traveling Highway 101 this morning, please be aware of the
potential for gusty winds and keep a firm grip on the steering
wheel. We have a plethora of wind advisory headlines out for
inland areas, which can be viewed at NPWMFR. The thinking here is
that gradient and synoptic winds (45-55kt at 700mb) will be enough
to bring advisory level winds (>=45 mph gusts) to much of the
area beginning later this morning (this afternoon East Side),
lasting into this evening. The other driver of the winds will be
pre-frontal turbulent mixing as the atmosphere warms this morning.
This will allow some of the higher momentum air aloft to transfer
to the surface.
Rain will accompany the front onshore this morning, spreading
inland to the Siskiyous by late morning, then around noon over to
the Cascades, where it will fall as snow mainly above about 5000
feet. With the higher snow levels and the precip arriving during
the warmer part of the day, we don't expect significant impacts
to roadways. Even so, be prepared for occasional slippery
conditions and lower visibility if traveling into the mountains
today into tonight. Surface winds will likely bring a rain shadow
to some west side valleys during this time period, but a wind
shift to SW should allow for a period of rain to move through this
afternoon.
An upper level shortwave will swing into the area behind the front
this afternoon and evening. This area of colder air aloft will
result in steep mid-level lapse rates and enough instability to
cause plenty of showers and some deeper convection. Sounding
analysis this morning reveals moisture depth 15-20K ft and CAPE
in the 200-500 J/KG range, which is deep/unstable enough for some
healthier cells. Given shear magnitudes in the 25-35kt range, some
stronger cells will have the ability to sustain or remain
organized. While just about anywhere from Highway 97 westward
could have a thunderstorm this afternoon/evening, the best chance
for thunderstorms is along the coast and over the coastal waters.
The main threat with any stronger cells this afternoon will be
gusty winds and small hail.
A deep upper trough/closed low will persist offshore on Thursday,
so we'll maintain the cool, unsettled pattern with more showers
and a chance of thunderstorms. The upper trough will shift
overhead Thursday night, then move into the Great Basin on Friday.
While most of the activity will shift to the south and east of us
Friday, there is still enough energy and instability on the back
side of the trough to bring a chance of showers, especially in the
afternoon/evening, when the atmosphere will be most unstable. It
looks like we'll finally get a break in the weather this weekend
as a short wave ridge builds in. The extended forecast discussion
from yesterday afternoon (below) is still valid. -Spilde
Saturday through Sunday morning high pressure will build in
over the PNW. This will open the chance for a foggy morning on
Saturday. This would be especially true in the Coquille valley and
Umpqua Basin but, we can't rule out fog forming to the south south
in Jackson and Josephine Counties. Afternoon temperatures on
Saturday will have a chance to climb a couple of degrees above
normal west of the Cascades and near normal east of the Cascades.
Sunday afternoon, temperatures will be warmer yet, approaching 70
degrees and 5-10 degrees above normal, west of the Cascades; and
around 5 degrees above normal east of the Cascades, into the lower
60s.
There is sound agreement that the pattern will become active again
at the start of next week. The timing accounts for a larger source
of variation in the ensembles, mainly tied to when the ridge breaks
down. There are some differences in the depth of the trough and this
will mainly effect how much rain makes it east of the Cascades. The
latest guidance suggests the higher chances lie with a system that
is on the weaker side. -Miles
&&
.AVIATION...20/12Z TAFs...The main aviation hazards today will
be occasionally strong, gusty winds, areas of low-level wind
shear this morning along the coast and turbulence inland as
another strong front approaches the coast. The front will
move onshore this morning with a mix of MVFR and VFR ceilings. Areas
of higher terrain will become obscured. Expect an area of
precipitation to accompany the front inland this morning into this
afternoon, with numerous showers and isolated to scattered
thunderstorms developing behind it. A few of the stronger showers
will have gusty winds and the possibility of small hail. The thunder
risk continues into this evening, with lower probabilities
overnight. An airport weather warning is in effect for Klamath Falls
for wind gusts exceeding 35 kt from late this morning through early
this evening. Confidence in wind gusts exceeding 35 kt is lower at
Medford, but some potential exists there as well. We'll be
evaluating that through this morning. -Spilde
&&
.MARINE...Updated 200 AM PDT Wednesday, 20 April 2022...A strong
front will bring gales and very steep seas this morning.
Thunderstorms are possible, and some could be strong with gusty
winds and small hail. An active pattern is expected to continue
through late this week. A long period swell will arrive Thursday
afternoon peaking at 14 to 16 feet, 17 seconds Thursday night,
then gradually subsiding into this weekend. The duration of long
period swell should be rather brief Thursday night. North winds,
albeit fairly weak, should return Friday into the weekend.
-Sven/Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 2 PM this afternoon to 10 PM PDT this evening
for ORZ029>031.
Wind Advisory from 8 AM this morning to 5 PM PDT this afternoon
for ORZ023>026.
CA...Wind Advisory from 2 PM this afternoon to 10 PM PDT this evening
for CAZ084-085.
Wind Advisory from 8 AM this morning to 5 PM PDT this afternoon
for CAZ081.
Pacific Coastal Waters...
Small Craft Advisory until 2 AM PDT early this morning for
PZZ350-356-370-376.
Small Craft Advisory from 11 AM this morning to 11 AM PDT
Thursday for PZZ350-356-370-376.
Gale Warning until 11 AM PDT this morning for
PZZ350-356-370-376.
MAS/SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:20 AM PDT | Hazardous Seas Warning | MFR | 11 hr | |
| Apr 20, 1:35 PM PDT | Small Craft Advisory | MFR | 57 hr | |
| Apr 20, 2:37 PM PDT | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath | 13 hr |
Nearby
High Wind Warnings in Oregon, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.